You are here:

Pharmacy/anti-inflammatories and stomach

Advertisement


Question
I know that anti-inflammatory meds, like ibuprofen, can irritate the stomach lining and can even cause gastritis. But wouldn't the anti-inflammatory properties of the drug help at all with the inflammation, being an anti-inflammatory? Or would any good effect just be canceled out by the harmful effect?? Thanks

Answer
Hi, James!

It has to do with prostaglandins present in your body,.prostaglandins cause inflammation which can be the cause of pain. Prostaglandins in jntestinal mucos have a protective effect against stomach acid. So if you decrease prostaglandins in the body by taking an NSAID, you also lessen the protective effect. Hope this helps, Mary

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mary E Scott, RPh, CGP

Expertise

I am a certified geriatric pharmacist with over 23 years experience as a long-term care consultant to nursing homes. I also do community-based consulting on an individual basis. My facility-based monthly newsletter on pharmacy topics is read by nurses in over 200 long-term care facilities in 5 states.

Experience

I received a BS in Pharmacy in 1980 with post-graduate work in public health. I have had a Consultant Pharmacist license since 1984.

Organizations
American Society of Consultant Pharmacists
.I received certification in geriatric pharmacy in 1998.

©2016 About.com. All rights reserved.